Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Atripla vs red rice yeast
Feb 1, 2011

Hi Doc, I am currently on Atripla with undetectable viral load and cd4 between 700 and 800. All is well except my cholesterol and triglycerides which has been significantly increasing lately. My doc said she wanted to try some alternative natural remedies before putting me on some statines, so she prescribed me some capsules of fermented red rice. Each pill contains 3 mg of the active principle Monakoline K + 4 mg of q10 enzyme. I read that red rice yeast may be not appropriate for people taking efavirenz. Do you know anything more about it?

Response from Dr. Henry

Use of red rice products for treatment of elevated lipids is not approved in the US and there has been concern about the quality/purity and safety of products that are available. There is also concern about possible interaction with HIV drugs metabolized in the liver including efavirenz. Besides statins and other prescription drugs, use of fish oil and niacin as well as diet and exercise are often individualized in HIV+ patients to adequately and safely manage elevated lipid levels. KH



Previous
PEP Truvada + Isentress
Next
Doctor

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement